Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 157, NWS Dodge City, KS

July 7, 2023Grant County, Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 2023, 1:25 AM CDT for Grant County, Hamilton County, Stanton County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2023, 1:25 AM CDT (06:25 UTC)
Expired
Jul 7, 2023, 2:00 AM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 8:18 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:21 AM CDT, 4 minutes earlier.

Area forecast discussion, Jul 7, 1:21 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
121 AM CDT Fri Jul 7 2023

...updated discussion...

.SHORT TERM...(Today through Saturday)
Issued at 111 AM CDT Fri Jul 7 2023

Early this morning, there was scattered storms across the Kansas prairie.
Some of these storms have been severe, but overall, the severe weather
impacts previously forecast have not been as impactful as expected.
Anyway, these storms will move E/SE as the morning continues and should
be gone towards 12Z. On a related note, the atmosphere will be been
pretty worked over through much of the day. It remains to be seen if
the atmosphere will be recharged or not by this afternoon into the
evening. As such, am a little dubious on seeing much storm activity
this afternoon and evening. The main exception to this might end up
near the Oklahoma border, where isolated storms may develop this afternoon
and evening. Overall impacts will be marginal to perhaps low end severe,
but the main impact will be heavy rainfall for those under a storm.
Otherwise, temperatures will be quite pleasant today with values in
the upper 70s to lower 80s. Get out and enjoy it because this is obviously
cooler than normal for the beginning of July. For Saturday, a much
drier forecast is expected. Much of the day will remain storm free.
If there were to be any storms, it would be across the western zones
with upslope flow induced storms coming out of Colorado. Very pleasant
highs are expected again on Saturday with values in the mid 70s to
around 80F.

.LONG TERM...(Sunday through Thursday)
Issued at 111 AM CDT Fri Jul 7 2023

Pretty much a carbon copy of Saturday weather is expected Sunday. Mainly
dry with pleasant temperatures continuing. Heading into the next business
week, a gradual warm up is expected. Highs on Monday will inch closer
to normal with values in the upper 80s. Storm chances looks isolated
at best with much of the FA remaining dry. By Tuesday, the ridge across
the Desert Southwest moves every so slightly east. This should help
temperatures rebound back in the 90s. More of the same is expected
for the rest of the extended period with seasonally warm to hot highs
and small percentage points for any storm activity.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1111 PM CDT Thu Jul 6 2023

The main change of the TAFs was to shift west and slow the movement
of the thunderstorm complex through the overnight. Based off radar
and some other parameters, it looks likely that the storms will mainly
impact the western terminals through the morning. This is particularly
true at KGCK and KLBL. KDDC might be on the eastern edge of the storm
complex. KHYS now stands at seeing the least impacts from the storms.
Otherwise, some MVFR cigs associated with residual moisture expected
in the morning. Winds SE-S 5-15 kt except gusty/variable in
storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  81  63  79 /  80  20  50  10
GCK  63  79  62  77 /  80  20  40  10
EHA  64  89  62  75 /  60  20  60  10
LBL  64  89  63  77 /  80  20  70  10
HYS  62  81  59  79 /  50  40  20  10
P28  65  84  66  79 /  50  50  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KSZ075>081-085>090.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jul 7, 1:03 AM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
103 AM CDT Fri Jul 7 2023

KSZ030-031-043>046-061>066-074>081-084>090-081200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
103 AM CDT Fri Jul 7 2023 /1203 AM MDT Fri Jul 7 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated afternoon and evening storms will be possible across the
forecast area. Hail, damaging winds, and localized flooding are
the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Bouts of thunderstorms will be possible during this period. Strong
to severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, Jul 6, 10:49 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1049 PM CDT Thu Jul 6 2023

KSZ043-070430-
Scott KS-
1049 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of Scott County through
1130 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving east at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Scott City around 1105 PM CDT.

Other locations in the path of this storm include Manning and
Grigston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT for west central
Kansas.

&&

LAT...LON 3869 10069 3831 10069 3844 10113 3868 10113
TIME...MOT...LOC 0348Z 279DEG 44KT 3856 10112

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RUSSELL
Special weather statement, Jul 6, 11:14 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1114 PM CDT Thu Jul 6 2023

KSZ061>063-075>077-070500-
Gray KS-Finney KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
1114 PM CDT Thu Jul 6 2023

...Strong thunderstorms will impact portions of east central
Hamilton, southern Kearny, southwestern Finney, eastern Grant,
southwestern Gray and Haskell Counties through MIDNIGHT CDT/1100 PM
MDT/...

At 1114 PM CDT/1014 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Kendall to near
Satanta. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Satanta around 1120 PM CDT.
  Sublette around 1130 PM CDT.

Other locations in the path of these storms include Lakin, Deerfield,
Tice, Copeland and Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT/100 AM MDT/ for
southwestern Kansas.

&&

LAT...LON 3796 10164 3813 10108 3749 10047 3747 10057
      3748 10065 3746 10066 3739 10113 3739 10118
TIME...MOT...LOC 0414Z 261DEG 32KT 3796 10150 3741 10102

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RUSSELL
Special weather statement, Jul 6, 11:53 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1153 PM CDT Thu Jul 6 2023

KSZ076-077-086-087-070530-
Gray KS-Seward KS-Meade KS-Haskell KS-
1153 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northeastern Seward,
western Meade, south central Gray and southeastern Haskell Counties
through 1230 AM CDT...

At 1153 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Plains, or 10 miles north of Kismet, moving east
at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Plains around 1205 AM CDT.

Other locations in the path of this storm include Missler and Meade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 10074 3742 10091 3752 10035 3708 10023
TIME...MOT...LOC 0453Z 269DEG 35KT 3735 10071

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RUSSELL
Special weather statement, Jul 7, 12:03 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 AM CDT Fri Jul 7 2023

KSZ062-063-076-077-070530-
Gray KS-Finney KS-Kearny KS-Haskell KS-
1203 AM CDT Fri Jul 7 2023

...Strong thunderstorms will impact portions of east central Kearny,
southwestern Finney, southwestern Gray and eastern Haskell Counties
through 1230 AM CDT...

At 1202 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deerfield to near Tice. Movement was east
at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Tice around 1210 AM CDT.
  Copeland around 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 200 AM CDT for southwestern
Kansas.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern Kansas.

&&

LAT...LON 3743 10084 3801 10119 3805 10080 3750 10039
      3747 10056 3748 10065 3746 10065
TIME...MOT...LOC 0502Z 262DEG 42KT 3796 10109 3750 10076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RUSSELL
Special weather statement, Jul 7, 12:43 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1243 AM CDT Fri Jul 7 2023

KSZ063-076-077-086>088-070645-
Gray KS-Seward KS-Finney KS-Meade KS-Clark KS-Haskell KS-
1243 AM CDT Fri Jul 7 2023

...Strong thunderstorms will impact portions of northeastern Seward,
southwestern Finney, Meade, southwestern Gray, southwestern Clark and
eastern Haskell Counties through 145 AM CDT...

At 1243 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holcomb to 11 miles north of Knowles.
Movement was northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Garden City around 1255 AM CDT.

Other locations in the path of these storms include Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 200 AM CDT for southwestern
Kansas.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern Kansas.

&&

LAT...LON 3784 10110 3787 10110 3810 10081 3700 9990
      3700 10047
TIME...MOT...LOC 0543Z 230DEG 23KT 3792 10097 3703 10022

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RUSSELL
Special weather statement, Jul 7, 12:55 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1255 AM CDT Fri Jul 7 2023

KSZ062-063-075-076-070645-
Finney KS-Kearny KS-Grant KS-Haskell KS-
1255 AM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southern Kearny,
western Finney, northeastern Grant and northwestern Haskell Counties
through 145 AM CDT...

At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Lakin, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Deerfield around 105 AM CDT.

Other locations in the path of this storm include Holcomb, Garden
City and Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 200 AM CDT for southwestern
Kansas.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern Kansas.

&&

LAT...LON 3781 10152 3813 10135 3815 10070 3761 10093
TIME...MOT...LOC 0554Z 276DEG 21KT 3795 10123

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:49 PM CDTSpecial Weather StatementDDCScott41 min
Jul 6, 11:14 PM CDTSpecial Weather StatementDDCGrant, Haskell, Kearny46 min
Jul 6, 11:23 PM CDTSevere Thunderstorm WarningDDCHamilton52 min
Jul 6, 11:46 PM CDTSevere Thunderstorm WarningDDCKearny44 min
Jul 6, 11:53 PM CDTSpecial Weather StatementDDCMeade37 min
Jul 7, 12:03 AM CDTSpecial Weather StatementDDCHaskell27 min
Jul 7, 12:08 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton52 min
Jul 7, 12:14 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Kearny46 min
Jul 7, 12:40 AM CDTFlash Flood WarningDDCHamilton, Kearny3 hr
Jul 7, 12:43 AM CDTSpecial Weather StatementDDCHaskell, Meade62 min
Jul 7, 12:46 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton44 min
Jul 7, 12:55 AM CDTSpecial Weather StatementDDCKearny50 min
Jul 7, 1:33 AM CDTSpecial Weather StatementDDCGray, Haskell42 min
Jul 7, 1:45 AM CDTSpecial Weather StatementDDCMeade45 min
Jul 7, 2:02 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Stanton, Stevens43 min
Jul 7, 2:07 AM CDTSevere Thunderstorm WarningDDCMeade, Seward38 min
Jul 7, 2:22 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton38 min
Jul 7, 2:34 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Seward, Stevens41 min
Jul 7, 2:45 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCMeade, Seward19 min
Jul 7, 2:55 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens50 min
Jul 7, 3:01 AM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens44 min
Jul 7, 5:49 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt41 min
Jul 7, 6:32 AM CDTAreal Flood AdvisoryDDCClark, Meade, Seward3 hr
Jul 7, 2:00 PM CDTRiver Flood WarningDDCMeade11 hr
Jul 7, 2:54 PM CDTRiver Flood WarningDDCMeade22 hr
Jul 7, 6:49 PM CDTSevere Thunderstorm WarningDDCMeade, Seward41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.